MAUDE Adverse Event Report: SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. DYONICS 4.0MM ELITE STONECUTTER BURR; SAW, POWERED, AND ACCESSORIES
Catalog Number 72200728
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 05/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that after connecting the burr on the handpiece, the burr stopped turning and the handpiece sets to alarm state.Removing the burr, plastics had been damaged.The surgeon changed the handpiece and the incident repeated again.Then the surgeon used another burr (other product reference with bigger diameter and it was ok.) no plastics pieces were left into the patient.A backup device was used to complete the surgery.No significant delay or patient injury reported.
 
Additional Manufacturer Narrative
The reported stonecutter burrs intended for use in treatment, have not been returned for evaluation, however a photograph was supplied, visual assessment of the photograph confirmed the polycarbonate components the sluff chamber and adapter body are melted and fused together.The cause of the melting/seizing is due to improper fluid flow during operation.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.
 
Additional Manufacturer Narrative
One 4.0 mm elite stonecutter burr was returned for evaluation.Visual assessment of the burr found that the polycarbonate components the sluff chamber and adapter body are fused together showing evidence of being operated with inadequate irrigation.The cause of the melting/seizing is due to improper fluid flow during use.Per the device instructions for use under warnings ¿periodic irrigation of the blade is recommended to provide adequate cooling of the blade and to prevent accumulation of excised materials in the surgical site.Ensure that suction of 128 mmhg minimum is flowing while the instrument is running¿.No root cause related to the manufacture of the device can be established¿.There were no indications that would suggest that the device did not meet product specifications upon release into distribution.

Brand Name
DYONICS 4.0MM ELITE STONECUTTER BURR
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8709609
Report Number1219602-2019-00721
Device Sequence Number2212286
Product Code HAB
UDI-Device Identifier03596010578068
UDI-Public03596010578068
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2023
Device Catalogue Number72200728
Device Lot Number50774845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/09/2019
Initial Date Received by Manufacturer 05/28/2019
Supplement Date Received by Manufacturer05/28/2019
07/15/2019
08/13/2019
Initial Report FDA Received Date06/18/2019
Supplement Report FDA Received Date06/18/2019
07/16/2019
08/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1